Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²
Method
Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
Score every item separately, matching the description to its level.
Add the item scores and check that the total lies inside the range.
Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².
Med-surg: cardiovascular & respiratory
Method
Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
Choose the safe first action, then escalate and reassess.
2Practice problems
1.Oxygen therapy & respiratory calculationsMedium
Practice exercise (made-up values, not clinical guidance). A patient has Hb 168 g/L, SaO₂ 96% and PaO₂ 85 mmHg (11.3 kPa). Find the arterial oxygen content CaO₂ = 1.34 × Hb (g/dL) × SaO₂ + 0.003 × PaO₂ (mmHg) in mL O₂/dL.
Hb 168 g/LSaO₂ 96%PaO₂ 85 mmHg (11.3 kPa)
CaO₂ = mL/dL
2.Oxygen therapy & respiratory calculationsHard
Practice exercise (made-up values, not clinical guidance). A patient has Hb 103 g/L, SaO₂ 94%, PaO₂ 73 mmHg (9.7 kPa) and a cardiac output of 4.9 L/min. With CaO₂ = 1.34 × Hb (g/dL) × SaO₂ + 0.003 × PaO₂ (mmHg), find the oxygen delivery DO₂ = CaO₂ × CO × 10 in mL/min.
A practice arterial blood gas shows pH 7.36, PaCO₂ 20 mmHg (2.7 kPa) and HCO₃⁻ 11 mmol/L. The primary disorder is metabolic acidosis. How far is it compensated? Click your answer.
pH 7.36PaCO₂ 20 mmHg (2.7 kPa)HCO₃⁻ 11 mmol/L
1uncompensated
2partially compensated
3fully compensated
4.Arterial blood gas interpretationHard
A practice gas shows a metabolic acidosis: pH 7.18, PaCO₂ 50 mmHg (6.7 kPa), HCO₃⁻ 18 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.
pH 7.18PaCO₂ 50 mmHg (6.7 kPa)HCO₃⁻ 18 mmol/L
1appropriate compensation
2added respiratory acidosis
3added respiratory alkalosis
5.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: rarely moist; activity: chairfast; mobility: completely immobile; nutrition: excellent; friction and shear: potential problem. Find the Braden total B.
6–23
B =
6.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). An adult weighs 148 kg and is 194 cm tall. Calculate the BMI and click the WHO weight category.
148 kg194 cm
1underweight
2healthy weight
3overweight
4obesity class I
5obesity class II
6obesity class III
7.Med-surg: cardiovascular & respiratoryMedium
Why must inspired air be humidified for a patient with a tracheostomy?
AHumidification prevents the cuff from deflating
BDry air is needed to stop secretions forming in the trachea
CThe nose and upper airway, which warm and moisten air, are bypassed
DHumidified air contains more oxygen than dry air at the same flow
8.Med-surg: cardiovascular & respiratoryHard
A patient with known peripheral arterial disease suddenly has a cold, white, painful foot with no pulses and numb toes. What is the priority?
ARaise the leg on pillows and warm the foot with a hot water bottle
BEncourage walking to open up the collateral circulation
CApply a compression bandage to improve the circulation
DEscalate at once as an emergency; keep the leg level, no heat
3Solutions
1.Oxygen therapy & respiratory calculations
Answer: CaO₂ = 21.87 mL/dL
Oxygen content and delivery: CaO₂ = 1.34 × Hb (g/dL) × SaO₂ + 0.003 × PaO₂ (mmHg), in mL O₂ per dL of blood, with SaO₂ as a fraction. Almost all oxygen is bound to haemoglobin; the dissolved part is small. Delivery DO₂ = CaO₂ × cardiac output (L/min) × 10 (mL/min), because 1 L = 10 dL; a normal resting adult value is about 1000 mL/min.
Hb in g/dL
168 g/L = 16.8 g/dL
Bound oxygen
1.34·16.8·0.96 = 21.61 mL/dL
Dissolved oxygen
0.003·85 = 0.255 mL/dL
Oxygen content
CaO₂ = 21.61 + 0.255 = 21.87 mL/dL
Answer
CaO₂ = 21.87 mL/dL
2.Oxygen therapy & respiratory calculations
Answer: DO₂ = 646.5 mL/min
Oxygen content and delivery: CaO₂ = 1.34 × Hb (g/dL) × SaO₂ + 0.003 × PaO₂ (mmHg), in mL O₂ per dL of blood, with SaO₂ as a fraction. Almost all oxygen is bound to haemoglobin; the dissolved part is small. Delivery DO₂ = CaO₂ × cardiac output (L/min) × 10 (mL/min), because 1 L = 10 dL; a normal resting adult value is about 1000 mL/min.
Oxygen content
103 g/L = 10.3 g/dL
CaO₂ = 1.34·10.3·0.94 + 0.003·73 = 13.19 mL/dL
Oxygen delivery
DO₂ = 13.19·4.9·10 = 646.5 mL/min
Answer
DO₂ = 646.5 mL/min
A normal resting adult value is about 1000 mL/min.
3.Arterial blood gas interpretation
Answer: fully compensated
Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.
ROME, value by value
pH 7.36: within 7.35–7.45
PaCO₂ 20 mmHg: low (35–45)
HCO₃⁻ 11 mmol/L: low (22–26)
Compensation
Clinically, also check the expected compensation: Winter’s formula expects PaCO₂ 22.5–26.5 mmHg, so the measured 20 mmHg points to an additional respiratory alkalosis (a mixed disorder). The answer above is the ROME exam classification.
fully compensated
Answer
fully compensated
4.Arterial blood gas interpretation
Answer: added respiratory acidosis
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Expected PaCO₂
1.5·18 + 8 = 35 → 33–37 mmHg
Compare
measured: 50 mmHg → added respiratory acidosis
Answer
added respiratory acidosis
5.Clinical assessment scores
Answer: B = 17
Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.
Score each subscale
sensory perception: no impairment → 4
moisture: rarely moist → 4
activity: chairfast → 2
mobility: completely immobile → 1
nutrition: excellent → 4
friction and shear: potential problem → 2
Add
Braden total = 4 + 4 + 2 + 1 + 4 + 2 = 17
Answer
B = 17
6.Clinical assessment scores
Answer: obesity class II
Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.
BMI
BMI = 148/1.94² = 39.32
Category
obesity class II
Answer
obesity class II
7.Med-surg: cardiovascular & respiratory
Answer: C · The nose and upper airway, which warm and moisten air, are bypassed
Why this is the answer
The tracheostomy bypasses the nose, mouth and pharynx, which warm, filter and humidify air. Without humidification, secretions become thick and can block the tube. Heat and moisture exchangers, humidified oxygen and nebulised saline are used.
Answer
C · The nose and upper airway, which warm and moisten air, are bypassed
8.Med-surg: cardiovascular & respiratory
Answer: D · Escalate at once as an emergency; keep the leg level, no heat
Why this is the answer
Pain, pallor, pulselessness, paraesthesia, paralysis and a perishingly cold limb indicate acute limb ischaemia, usually from an embolus or thrombosis. Revascularisation within hours is needed to save the limb. Heat increases metabolic demand and can burn, elevation reduces arterial flow and compression is harmful.
Answer
D · Escalate at once as an emergency; keep the leg level, no heat